Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS Kansas City, MO

July 8, 2008Schuyler County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 8, 2008, 5:46 AM CDT for Schuyler County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 5:46 AM CDT (10:46 UTC)
Expired
Jul 8, 2008, 10:26 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Schuyler County, MO

The radar

The Des Moines radar (KDMX), 170 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3226 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
2.7
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 081048
FFWEAX
MOC197-081700-
/O.NEW.KEAX.FF.W.0036.080708T1046Z-080708T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
546 AM CDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SCHUYLER COUNTY IN NORTHEAST MISSOURI

* UNTIL NOON CDT

* AT 543 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT   
  ROUTE U AND ROUTE M NEAR LANCASTER HAVE BEEN CLOSED DUE TO THE     
  RECENT HEAVY RAINFALL OF 1 TO 2 INCHES. ADDITIONAL RAINFALL
  AMOUNTS THIS MORNING WILL GENERALLY BE LESS THAN A HALF INCH.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO   
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...  
  LANCASTER AND QUEEN CITY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 4060 9238 4042 9245 4035 9267 4058 9267

$$

DB
1 follow-up statement
000 
WGUS73 KEAX 081526
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1026 AM CDT TUE JUL 8 2008

MOC197-081541-
/O.CAN.KEAX.FF.W.0036.000000T0000Z-080708T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCHUYLER MO-
1026 AM CDT TUE JUL 8 2008

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SCHUYLER
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT OR TO THE NATIONAL WEATHER SERVICE IN PLEASANT HILL.

LAT...LON 4060 9238 4042 9245 4035 9267 4058 9267

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:15 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 8, 3:15 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 AM CDT TUE JUL 8 2008

.DISCUSSION...

CONVECTION CONTINUES TO FIRE ALONG ILL-DEFINED SFC BOUNDARY AND
STALLED H850 THETA-E AXIS STRETCHING ACROSS NORTH CENTRAL KANSAS NE
ACROSS NORTHERN MO. THIS CONVECTION HAS PLUNGED SEVERAL OUTFLOW
BOUNDARIES SOUTHWARD AND INTO THE CENTRAL PORTIONS OF THE CWA. AS OF
315 AM CDT...LOOPS OF COMPOSITE RADAR REFLECTIVITY SHOW ONE SUCH
BOUNDARY CURRENTLY STALLED FROM NEAR EMPORIA THROUGH NORTH KC AND ON
EAST TOWARDS MACON. WHILE THIS BOUNDARY IS LIKELY BECOMING VERY
DIFFUSE IN ITS MATURE STAGE...WILL NEED TO CONTINUE TO KEEP TABS ON
ITS LOCATION THROUGHOUT THE DAY AS IT COULD SERVE AS A FOCAL POINT
FOR STALLING CONVECTION LATER THIS AFTERNOON.

THIS BEING SAID...EXPECTING CONVECTION TO CONTINUE TO PERCOLATE
ACROSS NORTHERN AND NORTHEASTERN MO...AS CONVERGENCE OF 25-30 KNOT LLJ
CONTINUES TO FOCUS IN THOSE AREAS. CONVECTION WILL LIKELY BEGIN TO
WANE TOWARDS DAYBREAK AS LLJ VEERS AND WEAKENS. BIGGEST CONCERNS
TODAY REMAIN WITH POTENTIAL FOR ISOLATED SVR WEATHER THIS AFTN AND
POTENTIAL FOR HEAVY RAIN LATER TODAY AND INTO THE OVERNIGHT HOURS. WV
IMAGERY SHOWS LARGE PLUME OF MOISTURE STREAMING INTO THE MIDWEST FROM
THE SW CONUS. EMBEDDED IN THIS MOISTURE ARE SEVERAL WEAK MID-LVL
DISTURBANCES TRANSLATING INTO A WEAK SHEAR AXIS STRETCHING FROM NW MO
INTO THE OKLAHOMA PANHANDLE.

BY LATE MORNING...ILL-DEFINED SFC BOUNDARY WILL ONLY SLOWLY SETTLE
SOUTHWARD INTO NORTHERN MO. WITH CONVECTION WANING...CLOUD COVER
SHOULD OPEN UP ENOUGH TO ALLOW FOR POCKETS OF INSTABILITY TO DEVELOP.
SOUNDINGS POINT TO A FAIRLY UNCAPPED AND MOIST ENVIRONMENT WHICH WILL
PROMOTE RAPID AND ROBUST CONVECTIVE DEVELOPMENT BY EARLY AFTERNOON
ALONG THE STALLED H850 AXIS AS CONVECTIVE TEMPS IN THE MID 80S ARE
REACHED ACROSS MUCH OF THE CWA. THIS IDEA IS BACKED UP BY SEVERAL
MODEL SOLUTIONS THIS MORNING...WITH THE 4KM NSSL WRF HANDING THE
EXPECTED SITUATION VERY WELL. 0-6 KM BULK SHEAR VALUES REMAIN IN THE
25-35 KNOTS RANGE...WITH MUCAPE POCKETS NEAR 2000 J/KG LIKELY. THIS
BEING SAID...GIVEN HIGH PRECIPITABLE WATER VALUES...WEAK SHEAR...AND
RATHER THIN CAPE VALUES POSSIBILITIES OF SMALL HAIL AS OPPOSED TO SVR
HAIL WILL BE INCREASED. ATTM HIGHEST THREATS WOULD BE FROM DAMAGING
WINDS GIVEN POTENTIAL FOR MULTICELL CLUSTERS AND PULSE STORMS
DROPPING WATER LOADED DOWNDRAFTS.

EXPECTING CONVECTION TO BEGIN TO WEAKEN TOWARDS SUNSET AS ELEVATED
INSTABILITY BEGINS TO LESSEN.  HOWEVER...WILL THEN NEED TO KEEP AN
EYE ON THE MOVEMENT OF SHEAR AXIS AS SEVERAL MODELS CONTINUE TO
DEVELOP AN MCS ALONG AND TO THE SOUTH OF THIS AXIS ACROSS SOUTH
CENTRAL KANSAS EARLY IN THE EVE AND PUSH THE COMPLEX EASTWARD
TOWARDS THE SOUTHERN HALF OF THE CWA BY MIDNIGHT.  GIVEN THE
COMPLEXITIES OF THE FORECAST EARLIER IN THE DAY AND WITHOUT KNOWING
WHERE OUTFLOW BOUNDARIES WILL REMAIN...VERY UNCERTAIN AS TO WHETHER THIS
WILL HAPPEN OR NOT.  NEVERTHELESS...SCATTERED PRECIP IS EXPECTED TO
DEVELOP ALONG THE THETA-E AXIS LATER IN THE NIGHTTIME HOURS ONCE LLJ
INCREASES.

ATTM...WILL HOLD OFF ON ISSUING A FLASH FLOOD OR FLOOD WATCH THIS
MORNING.  AS MENTIONED BY EARLIER SHIFT...FFG AND HEADWATER GUIDANCE
VALUES HAVE INCREASED GREATLY IN THE PAST 2-3 DAYS AND ARE NOW
APPROACHING AND BEYOND THE 2 RANGE IN BOTH 1 AND 3 HR GUIDANCE
WINDOWS.  THIS BEING SAID...WILL NOT RULE OUT A FEW LOCALIZED HIGH
RAINFALL TOTALS GIVEN THE SLOW MOVEMENT OF STORMS THIS
AFTN...HOWEVER WITHOUT SOME MECHANISM TO FOCUS ON AND WITH UNCERTAINTIES
OF COLD POOL DEVELOPMENT...IT IS PROVING EXTREMELY DIFFICULT TO
PINPOINT WHERE THIS AREA COULD BE. AM MORE CONCERNED ABOUT LATE THIS
EVENING AND OVERNIGHT IF MCS CAN DEVELOP AND PUSH EASTWARD. AREAS IM
CURRENTLY MOST CONCERNED ABOUT WOULD BE ALONG AND SOUTH OF HIGHWAY 50...AND
IF RAIN CAN ESTABLISH ITSELF INTO THE AREA...FLOODING OF THE SOUTH
GRAND...BLACKWATER AND BIG CREEK BASINS MAY BE POSSIBLE. HOWEVER
ELEVATED INSTABILITY WILL BE GREATLY DIMINISHED BY THAT TIME AND
EFFECTIVE PRECIP RATES MAY BE CONSIDERABLY LOWER AND SIMILAR TO THOSE
CURRENTLY OVER CENTRAL KS. WILL CONTINUE TO HIGHLIGHT LOCALIZED HEAVY
RAIN POTENTIAL IN BOTH GRIDS AND HWO AND ALLOW NEXT SHIFT TO PIN
POINT POTENTIAL LATER THIS EVENING.

FRONT SHOULD PUSH FAR ENOUGH SOUTH BY WEDNESDAY TO END THREAT OF
PRECIPITATION OVER THE AREA.  THE SOUTHERN ZONES MAY BE AFFECTED BY
SOME LINGERING PRECIP IN THE MORNING HOURS...WITH CLEARING POSSIBLE
LATER IN THE DAY.  TEMPERATURES WILL FALL BACK TO AVERAGES THROUGH
THE END OF THE WEEK AS SFC HIGH PRESSURE PREVAILS.  NEXT SYSTEM
LOOKS TO REACH THE AREA BY THE END OF THE WEEK...WITH ANOTHER COLD
FRONT BRINGING PRECIP CHANCES BACK TO THE REGION BY SATURDAY.

DUX

&&

.AVIATION...

ONGOING CONVECTION OVER FAR NORTHERN MO WILL SINK SOUTHWARD AND MAY
IMPACT THE STJ TERMINAL WITHIN A FEW HOURS AFTER MIDNIGHT. MVFR
VISIBILITIES ARE EXPECTED WITH THE STRONGER STORMS. TIMING OF STORMS
INTO THE KC TERMINALS REMAINS MORE DIFFICULT AND UNCERTAIN. IT IS
LOOKING LESS LIKELY THE KC SITES WILL SEE MUCH OVERNIGHT. HOWEVER
THE THREAT FOR CONVECTION WILL INCREASE DURING THE AFTERNOON AND
EVENING HOURS. VFR CEILINGS SHOULD PERSIST THROUGH THE FORECAST.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 7, 1:04 PM CDT, 16 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT MON JUL 7 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO EXTREME NORTHWEST MISSOURI BY EARLY
EVENING AND PROGRESS VERY SLOWLY SOUTHEAST THROUGH THE NIGHT. SCATTERED
THUNDERSTORMS WILL FORM ALONG AND JUST AHEAD OF THE FRONT ACROSS
EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON OR EARLY EVENING. THE
THUNDERSTORMS WILL LIKELY GRADUALLY WEAKEN IN INTENSITY AND DECREASE
IN COVERAGE AS THEY REACH A KANSAS CITY TO KIRKSVILLE LINE BY
DAYBREAK TUESDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THIS AFTERNOON AND THIS EVENING...MAINLY NORTHWEST OF A LINE FROM
MOUND CITY MISSOURI TO GRANT CITY. THE PRIMARY THREATS ARE DAMAGING
WINDS AND LARGE HAIL TO NEAR QUARTER SIZE. IN ADDITION...LOCALLY
HEAVY RAINFALL IS POSSIBLE.

IN ADVANCE OF THE FRONT...ANOTHER VERY WARM DAY IS EXPECTED WITH HEAT
INDICES TO RISE TO AROUND 100 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL BE SLOW TO MOVE ON TUESDAY WITH A SCATTERED
THUNDERSTORMS LIKELY AFFECTING MOST OF THE OUTLOOK AREA DURING THE
DAY ON TUESDAY...AND GENERALLY SOUTH OF INTERSTATE 70 TUESDAY NIGHT.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN THE OUTLOOK AREA
TUESDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL ONCE AGAIN BE
LARGE HAIL AND DAMAGING WINDS. DUE TO THE SLOW MOVEMENT OF THE
STORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE.

THE THREAT OF THUNDERSTORMS WILL CONTINUE ON WEDNESDAY...MAINLY SOUTH
OF A LINE FROM PAOLA KANSAS BUTLER TO SEDALIA. THE STORMS ARE NOT
EXPECTED TO BE SEVERE BUT COULD PRODUCE HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT MAY BE NEEDED ON TUESDAY.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:10 AM CDTFlash Flood WarningEAXPutnam6 hr
Jul 8, 12:15 PM CDTFlash Flood WatchEAXBates, Cass, Cooper, Henry, Johnson, Pettis10 hr
Jul 8, 1:20 PM CDTSevere Thunderstorm WarningEAXCass20 min
Jul 8, 1:59 PM CDTAreal Flood AdvisoryEAXJackson48 min
Jul 8, 2:18 PM CDTFlash Flood WarningEAXJackson3 hr
Jul 8, 2:21 PM CDTFlash Flood WarningEAXMacon4 hr
Jul 8, 2:30 PM CDTAreal Flood AdvisoryEAXCarroll, Lafayette, Ray6 hr
Jul 8, 3:09 PM CDTAreal Flood AdvisoryEAXCarroll, Chariton, Saline6 hr
Jul 8, 3:32 PM CDTAreal Flood AdvisoryEAXChariton, Howard, Randolph6 hr
Jul 8, 3:57 PM CDTFlash Flood WarningEAXCarroll, Chariton, Howard, Saline5 hr
Jul 8, 5:23 PM CDTAreal Flood AdvisoryEAXJackson3 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.